Five companies have been warned by the FDA to stop compounding and distributing topical anesthetic creams due to serious public health risks. According to the FDAÃ¢â‚¬â„¢s new safety alert, Ã¢â‚¬Å“Exposure to high concentrations of local anesthetics, like those in compounded topical anesthetic creams, can cause grave reactions including seizures and irregular heartbeats.Ã¢â‚¬Â
Ã¢â‚¬Å“Compounded topical anesthetic creams, like all compounded drugs, are not reviewed by FDA for safety and effectiveness, and are not FDA-approved. These high-potency drugs may expose patients to unnecessary risk, especially when they are used without proper medical supervision,Ã¢â‚¬Â said Dr. Steven Galson, director of FDA’s Center for Drug Evaluation and Research.
The agency sent warning letters to the following firms: Triangle Compounding Pharmacy, University Pharmacy, Custom Scripts Pharmacy, HalÃ¢â‚¬â„¢s Compounding Pharmacy, and New England Compounding Center. The FDA also confirmed that two deaths have been connected to creams made by Triangle Compounding Pharmacy and University Pharmacy.
The compounded creams contain high doses of several local anesthetics. Ã¢â‚¬Å“When different anesthetics are combined into one product, each anestheticÃ¢â‚¬â„¢s potential for harm is increased,Ã¢â‚¬Â the FDA notes. Ã¢â‚¬Å“This potential harm may also increase if the product is left on the body for long periods of time or applied to broad areas of the body, particularly if an area is then covered by a bandage, plastic, or other dressing.
Ã¢â‚¬Å“The risk of harm is even greater in small children, patients with pre-existing heart disease, and patients with severe liver disease.Ã¢â‚¬Â
FDA-approved topical anesthetics are commercially available and properly labeled, but some pharmacies create their own standardized versions. The FDA says that these standardized versions donÃ¢â‚¬â„¢t consider the Ã¢â‚¬Å“unique medical needs of individual patientsÃ¢â‚¬Â and often include combinations of ingredients at higher strengths than found in FDA-approved products. In addition, these creams commonly lack appropriate warnings or directions for use.